Working as a GP in England becomes increasingly difficult as the drive to put more and more people on statins gathers pace. Virtually every day I see a patient taking statins who is suffering a clear adverse effect.
I know that this is a very biased sample, because patients in the area know that I am ‘the doctor who writes stuff about statins.’ So there is a degree of self-selection going on here. People who think they may be having adverse effects choose to see me.
However, there is another degree of self-selection going on here. When I see that a patient is on statins, I tend to be on high alert for any mention of statin related adverse effects. Whilst most other doctors happily dismiss such things as: tiredness, memory loss, joint pains, muscle pains depression, irritability, impotence, stomach pains, skin rashes and the like as ‘nothing to do with statins.’ I tend to think the statin may be the cause.
I then usually say. Stop the statin for a couple of months and see what happens to your, tiredness, memory loss, joint pains etc etc. Very often these symptoms go away. Then what? Then the practice statin prescribing statistics start to look quite bad. The senior partner (who is pretty sympathetic to my cause), has had words. The practice is losing money. I have had to ‘exempt’ more and more patients from the cardiovascular disease indicators.
The prescribing lead from the local Clinical Commissioning Group has also had words. It is clear that my non-prescribing of statins is very much frowned upon. Although nothing concrete has yet happened, the pressure to conform cranks up. At times I wonder why I bother. Should I just focus my anti-statin efforts at a more global level? Writing articles, lecturing, speaking to journalists, writing books, and the like. .What difference can I make with a few patients in the practice?
Yesterday, however, I saw a lady who had been admitted to hospital with severe abdominal pains. So severe that she had scans, tests, and was very nearly taken down to surgery for an exploratory operation. Did she have galls stones, appendicitis, cancer? Nothing could be found.
She was discharged with strong painkillers, and follow-up appointments were arranged. She came to see me between Christmas and the New Year to get more painkillers to tide her over. I suggested that the statin may be causing her stomach pain, and that she should stop them, which she did.
Guess what. Of course, the stomach pains have gone. She also reported that she’d had three episodes of Transient Global Amnesia whilst taking statins. This is where your memory goes, you wonder about as if in a fugue, and can remember nothing of what went on. She had not reported these episodes to anyone, but since being made aware that stains can cause them, she now knows what happened.
Since stopping the statins she also reports that her energy levels are back to normal, and that she feels human again. Her life, her quality of life, has returned.
After thanking me for helping her, she then asked. ‘What do you think I should do, doctor. Should I go back on them again, the other doctors say that I should, but I don’t want to.’